Beware a maculopapular rash years after left ventricular assist device (LVAD) implantation, according to clinicians describing the phenomenon of LVAD vasculitis in a case series.
Three cases of LVAD recipients affected with vasculitis within the past 3 years at University Hospital Cleveland Medical Center — all cases infectious-related and accompanied by renal failure — were reported by Raul Angel Garcia, DO, of Saint Luke’s Mid America Heart Institute in Kansas City, Missouri, and colleagues.
With their case series in JACC: Case Reports, the authors put a spotlight on the phenomenon of inflammatory vessel disease with systemic dysfunction in an LVAD recipient. Leukocytoclastic vasculitis (LCV) due to Listeria monocytogenes infection in an LVAD patient had been described once before in a 2016 case report from New York City.
Ultimately, three out of the four documented cases of LVAD vasculitis proved fatal.
“Considering the little known of LVAD vasculitis and its current high mortality rates, awareness is imperative,” Garcia’s group urged.
“Given the observed clinical courses and mortality, we recommend that all LVAD recipients with a new petechial/maculopapular rash undergo immediate biopsy with no delay. We also recommend a full course of steroid/immunotherapy in addition to antibiotics for infection-induced LVAD vasculitis,” the authors wrote.
Their experience suggested that making the connection between a skin rash and vasculitis earlier could save a life:
- Case #1: A 59-year-old man with nonischemic cardiomyopathy had a HeartMate II LVAD implanted for 5 years before he presented with weakness, fatigue, hemoptysis, and dyspnea. Respiratory cultures grew methicillin-resistant Staphylococcus aureus (S.aureus). Three months prior, he had gone to a dermatologist for a maculopapular rash of the lower extremities. He died after 8 weeks in the hospital.
- Case #2: A 62-year-old man with ischemic cardiomyopathy and a HeartMate II LVAD implanted for 4 years presented with a 1-week history of fevers and a 3-day rash on the lower extremities and buttocks. Blood cultures grew Corynebacterium jeikeium. Hospitalization lasted 5 weeks and the patient recovered.
- Case #3: A 70-year-old man with ischemic cardiomyopathy and a HeartMate III LVAD implanted for 1 year presented with several days of chills, fatigue, lethargy, and gross hematuria. He was found to have methicillin-sensitive S.aureus bacteremia. Three months before, he had had a maculopapular rash of the upper extremities. He died after a 14-week hospitalization.
“If skin biopsies were performed and steroid/immunotherapy was implemented sooner, less ambiguity would prevail, with potentially less fatalities. Thus, we share this first case series on LVAD vasculitis to highlight this underrecognized and rare phenomenon, because there are no current guidelines on its evaluation or management,” Garcia and colleagues wrote.
They went on to perform an exploratory probe of the Explorys EHR database and identified 4,130 LVAD recipients from 26 major U.S. healthcare systems, of whom 340 had vasculitis.
LVAD implantation is thought to make patients more prone to infectious complications, the investigators said.
“[O]ne may deduce that the cumulative presence of an LVAD and an infectious state augment humoral stimulation/sensitization, creating the ideal milieu for LVAD vasculitis. However, this presumption requires further investigation, and to date, there is no known/established relationship between class I human leukocyte antigen and LCV,” they acknowledged.
Last Updated July 07, 2021
Garcia is supported by an award from the National Heart, Lung, and Blood Institute.